MAUDE Adverse Event Report: WILLIAM A. COOK AUSTRALIA, PTY LTD OVUM ASPIRATION NEEDLE SINGLE LUMEN; MQE NEEDLE, ASSISTED REPRODUCTION - OVUM PICK-UP ASPIRATION NEEDLES

WILLIAM A. COOK AUSTRALIA, PTY LTD OVUM ASPIRATION NEEDLE SINGLE LUMEN; MQE NEEDLE, ASSISTED REPRODUCTION - OVUM PICK-UP ASPIRATION NEEDLES
Catalog Number K-OSN-1735-R-B-90
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 07/12/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6) are related (one for each patient).The complaint device is not available for evaluation / only 7 unused devices will be supplied for evaluation.
 
Event or Problem Description
Too much bleeding so that patients ended up going to er after egg retrieval.It happened to two patients in a row on wednesday on (b)(6) 2023.((b)(6) patient 1 & (b)(6) patient 2) the patients reported to the er with pelvic pain, drop in hematocrit and required pain management.No transfusion was required.The same physician performed both egg retrieval procedures.No more than minimal bleeding was noted immediately after each surgery was performed.No abnormality or damage to the needles was identified on opening, during or after use.
 
Event or Problem Description
Too much bleeding so that patients ended up going to er after egg retrieval.It happened to two patients in a row on wednesday (b)(6) 2023.((b)(4).Patient 1 & (b)(4).Patient 2) the patients reported to the er with pelvic pain, drop in hematocrit and required pain management.No transfusion was required.The same physician performed both egg retrieval procedures.No more than minimal bleeding was noted immediately after each surgery was performed.No abnormality or damage to the needles was identified on opening, during or after use.
 
Additional Manufacturer Narrative
Although the used complaint device relating to this event was not returned for evaluation, seven unused needles from the same lot number were returned for evaluation.The returned devices were sent for further evaluation by the subject matter expert.The tips were checked for sharpness and echo tipping was inspected.All of the 7 unused, unopened needles passed inspection with no issues detected.No imaging was received to assist the investigation.Clinical evaluation report for ovum pick-up needles and sets addresses the following: - hemorrhage/bleeding is well-known and described in the literature as a possible adverse event occurring from the use of any ovum pick-up needle during the oocyte collection procedure.- in conclusion, the cook ovum pick-up needles and sets are considered to be safe and effective and to be in accordance with the state-of-the-art for their intended use.An earlier corrective and preventative action (capa) was initiated to address an increase of bleeding after using cook ovum pick-up needles.After an extensive investigation into manufacturing processes, temporary deviations during manufacture from jan-2019 to jun-2022, needle design, design changes on single and double lumen devices over the last 3 years, assessment of clinical factors, and evaluation of returned complaint products both in-house and by puncture strength, puncture durability and drag force test, a single root cause could not be identified.The manufacturer have a quality management system (qms) requirement to always review the complaint history during a complaint investigation to ensure that trends are constantly monitored.Review of device history record (dhr) found the work order for lot a1129136 and the related room stock work orders appeared complete, and the quality control inspection was verified to ensure that the devices passed inspection.16 non-conforming devices were rejected.There is no evidence that a device non-conformance or deficiency contributed to the reported event.The associated inspection record confirmed that the devices were manufactured to specification.There were no temporary deviations in place at the time of manufacture.Review of specifications found that there are a number of processes and checks in place which would identify a blunt or damaged needle prior to shipment.Based on the available information, and inspection of the returned unused product, a definitive root cause could not be determined.The potential root causes are: - insufficiently trained physician.- patient related factors.- procedural complications.

Brand Name
OVUM ASPIRATION NEEDLE SINGLE LUMEN
Common Device Name
MQE NEEDLE, ASSISTED REPRODUCTION - OVUM PICK-UP ASPIRATION NEEDLES
Manufacturer (Section D)
WILLIAM A. COOK AUSTRALIA, PTY LTD
95 brandl street
eight mile plains
brisbane
AS 
Manufacturer (Section G)
WILLIAM A. COOK AUSTRALIA, PTY LTD
95 brandl street
eight mile plains
brisbane
AS  
Manufacturer Contact
tia gibb
95 brandl street
eight mile plains
brisbane 
AS  
MDR Report Key17386191
Report Number9680654-2023-00079
Device Sequence Number5928949
Product Code MQE
UDI-Device Identifier00827002554771
UDI-Public(01)00827002554771(17)260228(10)A1129136
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K983593
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2026
Device Catalogue NumberK-OSN-1735-R-B-90
Device Lot NumberA1129136
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/18/2023
Supplement Date Received by Manufacturer07/18/2023
Initial Report FDA Received Date07/24/2023
Supplement Report FDA Received Date10/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/28/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexFemale